Hail, Fairfax
- When
- June 13, 2:50 PM EST to 3:02 PM EST
- Where
- Fairfax County, Reston to Herndon
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.970, -77.300
A series of weak surface low pressure troughs over the Mid Atlantic triggered numerous showers and thunderstorms across northern and central Virginia. Some of these storms became severe, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A series of weak surface low pressure troughs over the Mid Atlantic triggered numerous showers and thunderstorms across northern and central Virginia. Some of these storms became severe, producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 13, 1:40 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EDT WED JUN 13 2007 .SYNOPSIS... LOW PRESSURE IN THE WESTERN ATLANTIC WILL PROMOTE UNSETTLED CONDITIONS THROUGH MIDWEEK. HIGH PRESSURE WILL THEN BUILD SOUTH FROM NEW ENGLAND THURSDAY THROUGH SATURDAY BEHIND A BACK DOOR COLD FRONT. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTHERN TWO THIRDS OF THE FORECAST AREA THROUGH 9 PM. ISOLATED CONVECTION EARLY THIS AFTERNOON WILL INCREASE IN COVERAGE AS IT PUSHES SOUTH. SEVERAL TRIGGERS AROUND THE FORECAST AREA THIS AFTERNOON. FIRST...A MID LEVEL SHORT WAVE FROM THE GREAT LAKES WILL SWING SOUTH FOR STROMS ACROSS THE WESTERN FORECAST AREA. FURTHER SOUTH...TERRAIN CIRCULATIONS FROM LIGHT WINDS AND HIGH HUMIDITIES HAVE ALREADY TRIGGERED STORMS OVER THE SHENANDOAH VALLEY. A MARINE LAYER IS TRYING TO BUILD ACROSS THE EASTERN SHORE. AHEAD OF THIS...STORMS HAVE ALREADY FIRED EAST OF INTERSTATE 95. THESE TRIGGERS WILL CONTROL THE FOCUS OF THE NEAR TERM FORECAST. PRIMARY THREAT TODAY...SIMILAR TO YESTERDAY...IS LARGE HAIL...BUT CANNOT RULE OUT DAMAGING WINDS. WENT VERY CLOSE TO ADJMAV AND MOSGUIDE FOR MOST EVENING GRIDS. && .SHORT TERM /9 PM THIS EVENING THROUGH 6 AM THURSDAY/... THREAT OF SEVERE WEATHER WILL DIMINISH QUICKLY AFTER SUNSET. HOWEVER...MARINE LAYER WILL MOVE IN BEHIND THE STORMS. SIMILAR TO LAST NIGHT...SHOWERS AND MOYBE AN ISOLATED THUNDERSTORM OR TWO WILL FINALLY DISSIPATE AFTER MIDNIGHT...MAINLY OVER THE SOUTHWEST. OTHERWISE...ISOLATED SHOWERS WILL BE POSSIBLE THROUGH MORNING. && .LONG TERM /THURSDAY THROUGH WEDNESDAY/... EASTERLY FLOW WILL PREVAIL THROUGH FRIDAY KEEPING THINGS RELATIVELY COOL FOR THIS TIME OF THE YEAR. BY SUN...HIGH PRES BEGINS TO MOVE OUT TO SEA WITH CUT OFF LOW OVR THE WRN ATL LIFTING TO THE NE INTO THE CANADIAN MARITIMES. H5 HEIGHTS BEGIN TO RISE AS RIDGE OVR THE MIDWEST MOVES EAST. THIS WILL PROMOTE A WARMING TREND OVR THE EAST COAST STATES. ENOUGH INSTABILITY MON-TUE FOR WDLY SCT TSTMS MAINLY WEST OF THE BLUE RIDGE. A STRONG UPPER LVL TROF WILL APPROACH THE REGION WED-THU PUSHING A SIG CDFNT THRU THE AREA BY NEXT THU. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND PUSH SOUTH THROUGH LATE EVENING. A MARINE LAYER WILL MOVE IN FROM THE EAST BEHIND THE STORMS. LOW CLOUDS ARE THE MAIN THREAT...BUT MVFR FOG IS ALSO A POSSIBILITY...ESPECIALLY AT TERMINALS THAT GET RAIN THIS AFTERNOON AND EVENING. MARINE LAYER CLOUDS WILL GRADUALLY LIFT TO ABOVE 3000 FT AROUND NOON. && .MARINE... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE MARINE WATERS WILL PUSH SOUTH THROUGH THE EVENING. A MARINE LAYER WILL MOVE IN THIS EVENING BEHIND THE STORMS. EASTERLY WINDS WITH THIS MARINE LAYER WILL APPROACH SMALL CRAFT ADVISORY CRITERIA THIS EVENING...BUT ITS MARGINAL. ALSO...WITH CONVECTION OVER THE WATERS...HIGHER WINDS WILL BE ADDRESSED WITH MARINE WEATHER STATEMENTS AND WARNINGS WHEN NEEDED. THEREFORE...WILL CARRY A SOLID 15 KNOTS FOR THE NEEDED AREAS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && PRODUCTS...SAR/ROSA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 235 PM EDT WED JUN 13 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-141000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 235 PM EDT WED JUN 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH THIS EVENING FOR NORTHERN VIRGINIA...MARYLAND WEST OF THE CHESAPEAKE BAY...THE EASTERN PAN HANDLE OF WEST VIRGINIA AND WASHINGTON DC AS WELL AS THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY. LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL ARE THE PRIMARY RISK. EASTERLY WIND GUSTS OUTSIDE OF THUNDERSTORMS WILL NEAR SMALL CRAFT CRITERIA THIS EVENING ALONG THE TIDAL POTOMAC AND MARYLAND CHESAPEAKE BAY. WATER LEVELS WITHIN THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY ARE FORECAST TO RISE 1 TO 2 FEET ABOVE ASTRONOMICAL PREDICTIONS TONIGHT. MINOR COASTAL FLOODING MAY OCCUR AT SENSITIVE LOCATIONS SUCH AS ANNAPOLIS AS A RESULT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ELEVATED WATER LEVELS WITHIN THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY MAY PERSIST THROUGH THE END OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED FOR SEVERE WEATHER SUPPORT THIS AFTERNOON. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 PM EDT WED JUN 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL SILVER SPRING 39.00N 77.05W
06/13/2007 E0.88 INCH MONTGOMERY MD TRAINED SPOTTER
REPORTED AT US 29 AND UNIVERSITY BLVD.
&&
MANNINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 307 PM EDT WED JUN 13 2007 DCZ001-MDZ009-VAZ053-054-131930- DISTRICT OF COLUMBIA DC-MONTGOMERY MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA- 307 PM EDT WED JUN 13 2007 ...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA... ARLINGTON...MONTGOMERY AND FAIRFAX COUNTIES... AT 307 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES EAST OF BRINKLOW TO SILVER SPRING TO BURKE...MOVING SOUTHWEST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. A LARGE PORTION OF NORTHWESTERN DISTRICT OF COLUMBIA...MONTGOMERY... FAIRFAX... AND ARLINGTON COUNTIES INCLUDING THE CITIES OF FAIRFAX AND FALLS CHURCH WILL BE AFFECTED BY THESE STORMS THROUGH 330 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT WED JUN 13 2007 MDZ016-131945- CHARLES MD- 310 PM EDT WED JUN 13 2007 ...STRONG THUNDERSTORMS TO AFFECT CHARLES COUNTY... AT 310 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF NORTHWOOD...MOVING SOUTH AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF WALDORF...ST. CHARLES AND LA PLATA WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT. MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT WED JUN 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL BETHESDA 38.99N 77.12W
06/13/2007 E0.75 INCH MONTGOMERY MD EMERGENCY MNGR
NEAR ROUTE 29
&&
LASORSAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT WED JUN 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL WHITE OAK 39.04N 76.99W
06/13/2007 E0.50 INCH MONTGOMERY MD UNKNOWN
DOWNED TREE ON NEW HAMPSHIRE AVENUE AND DOWNED POWERLINES
IN THE NEIGHBORHOOD.
&&
LASORSAPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT WED JUN 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG WHITE OAK 39.04N 76.99W
06/13/2007 MONTGOMERY MD UNKNOWN
DOWNED TREE ON NEW HAMPSHIRE AVENUE.
&&
ROSAThe Sterling radar (KLWX), 16 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
An Automated Observation at Washington Dulles International Airport reported a wind gust of 53 knots (61 MPH).
Shenandoah County Emergency Management reported trees down in Strasburg, VA.
A power line was downed in Front Royal, VA.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39531, 39532, 39534, 39536, 39537, 39539, 39541, 39542.